Back to Ask the Diabetes Team Ask the Diabetes Team

From Calgary, Alberta, Canada:

I am 22 years old, I have had type 1 diabetes for five years, and I take 50-60 units of Humalog before meals and 15 units of NPH in the evening. My meals are very constant, with the exception of dinner, I'm not overweight and in okay shape, and I do a lot of exercise.

I actually thought I was doing great, with regards to my blood glucose levels, until my pharmacist told me I was taking way too much insulin. First she inquired if I was using an insulin pump, and when I told her no she said I was using too much insulin, and I was a bit concerned. From what I've read (bits and pieces), 1 unit of insulin per pound of body weight is acceptable. but high? Is this right? Am I taking more insulin than normal? Is that good for me? I figured as long as my blood sugar levels are under control, things are good.


The ultimate test is whether your blood sugars are controlled, and you are getting the results desired. I would include in that list of desired results that you don't have widely fluctuating sugars, you don't have frequent low sugars, you don't gain weight, and that your hemoglobin A1c is clearly less than 8%, with the desired result less than 7%.

Taking a look at your insulin regimen suggests to me that your regimen is overweighted in terms of the Humalog. Most insulin regimens approach a ratio of 50% long-acting and 50% short-acting insulin. Your dose would suggest that you could increase the NPH dose over time and expect to have some decrease in Humalog dose. I might also suggest splitting the NPH over more than one time point. I also strongly recommend that any change in your treatment should be discussed with your physician first.


Original posting 4 Nov 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.